Kentucky, 2014

Flash Flooding and Flood in Kentucky, February 20 to 21, 2014

February 20 to 21, 2014 · NWS JKL · 61 events in 22 counties and zones

A strong cold front that moved across eastern Kentucky brought severe weather to the area on February 20th and 21st. Numerous trees were felled across the forecast area by thunderstorm wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
$2,000
Crop damage
$2,000
Events
61

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A strong cold front that moved across eastern Kentucky brought severe weather to the area on February 20th and 21st. Numerous trees were felled across the forecast area by thunderstorm wind gusts. Heavy rain also lead to isolated flooding issues for a few locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 20, 7:48 AM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Feb 20, 7:48 AM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
748 AM EST THU FEB 20 2014

.UPDATE...
ISSUED AT 748 AM EST THU FEB 20 2014

THE WARM FRONT DID NOT GET FIRED UP UNTIL IT WAS ALMOST OUT OF
EASTERN KENTUCKY. WITHIN THE LAST HOUR...SOME LIGHTNING WAS DETECTED
OVER ELLIOT COUNTY. THIS LINE WILL CONTINUE MOVING TO THE NORTHEAST
LEAVING EASTERN KENTUCKY IN THE WARM AIR TODAY. EXPECTING HIGH
TEMPERATURES NEAR 70 TODAY. THE FRONT THIS EVENING STILL LOOKS
PRETTY DANGEROUS. SPC JUST UPDATED CENTRAL KENTUCKY TO A MODERATE
RISK FOR SEVERE THUNDERSTORMS. EASTERN KENTUCKY IS STILL IN THE
SLIGHT RISK. WILL HAVE TO WAIT AND SEE HOW FAR INTO EASTERN KENTUCKY
THE SYSTEM WILL GET BEFORE IT FALLS APART.

&&

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 416 AM EST THU FEB 20 2014

THE MODELS IN GOOD AGREEMENT WITH JUST SOME SLIGHT VARIANCES IN
TIMING. THE COLD FRONT MOVING INTO THE AREA DURING THE OVERNIGHT
HOURS TONIGHT IS POISED TO PACK QUITE A WALLOP. THE GOOD NEWS IS
THAT EASTERN KENTUCKY CAN OFTEN BE A GRAVE YARD FOR SYSTEMS LIKE THIS
AS THEY BECOME STARVED FOR INSTABILITY THE FURTHER EAST THEY CONTINUE
INTO THE COAL FIELDS. THERE ARE MULTIPLE CONCERNS WITH THIS SYSTEM.
THE MOST LIKELY ISSUE TO OCCUR IS THE STRONG GUSTY WINDS. THE NAM
TIME HEIGHT IS SHOWING VERTICAL THETA SURFACES THAT HAVE THE
POTENTIAL TO MIX DOWN WINDS UP TO 60 MPH. THE VERTICAL THETA SURFACE
MEANS THAT THE HIGHER VELOCITY WINDS ALOFT CAN EASILY MIX DOWN TO THE
SURFACE. THE VERTICAL THETAS ARE NOT AS IMPRESSIVE AS THE RUN FROM
LAST NIGHT...HOWEVER ARE STILL A CLEAR INDICATOR OF THE WIND GUST
POTENTIAL. THE NEXT CONCERN IS THE POTENTIAL FOR TORNADOES THAT ARE
SPUN UP WITH A QUASI LINEAR CONVECTING SYSTEM (QLCS). THESE SPRING
SQUALL LINES ARE PERFECT FOR QLCS DEVELOPMENT. WHAT HAPPENS IN A QLCS
SYSTEM IS THAT A TORNADO CAN SPIN UP VERY QUICKLY IN PLACES WHERE
THERE IS A BREAK IN THE SQUALL LINE. THE SPIN UP IS SO QUICK...THAT
LEAD TIME TENDS TO BE VERY LIMITED. THE BIG QUESTION IS HOW FAR INTO
EASTERN KENTUCKY WILL THIS SYSTEM BE ABLE TO MOVE...BEFORE STARTING
TO WEAKEN. THE MODELS ARE INDICATING THE SYSTEM WILL BE
DE-INTENSIFYING AS IN MOVES FURTHER INTO THE AREA. AS SUCH...THE
WESTERN HALF OF EASTERN KENTUCKY IS FAR MORE LIKELY TO SEE THE SEVERE
WEATHER THAN THE FAR SOUTHEASTERN PORTION OF THE AREA. EVEN IF THE
INSTABILITY DECREASES...THE DYNAMICS OF THE SYSTEM WILL STILL ALLOW
WIND GUSTS OF NEAR 60 MPH...EVEN AFTER THE THUNDER STOPS. IN A
SENSE...IT WILL BE A SEVERE RAIN SHOWER. IF THIS HAPPENS...SEVERE
THUNDERSTORM WARNINGS WILL CONTINUE TO BE ISSUED. THE SYSTEM SHOULD
MOVE OUT OF PIKE COUNTY ON FRIDAY MORNING. THE TEMPERATURES WILL BE
COOLING OFF BEHIND THE FRONT. EXPECT TO SEE A LOT OF TREES KNOCKED
DOWN WITH THIS SYSTEM...SO THE THE POWER WILL MOST LIKELY ALSO BE CUT
OFF IN MANY LOCATIONS AS THE FRONT MOVES ACROSS THE AREA.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 301 AM EST THU FEB 20 2014

FAIRLY GOOD AGREEMENT BETWEEN THE MODELS IN THE EXTENDED. OVERALL
DAYS 3 THROUGH 7 LOOK TO BE VERY QUIET WITH ONLY ONE SHORT PERIOD
WITH A CHANCE OF PRECIPITATION. HIGH PRESSURE WILL DOMINATE MOST OF
THE EXTENDED PERIOD...WITH COOLDOWN IN STORE FOR THE UPCOMING WORK
WEEK. THE ONE EXCEPTIONALLY WARM DAY DURING THE EXTENDED LOOKS TO BE
SATURDAY WHEN HIGHS COULD CLIMB TO AROUND 60 DEGREES. AFTER THAT...A
PASSING WEAK WEATHER SYSTEM IS EXPECTED TO USHER MUCH COOLER AIR
INTO THE AREA OUT OF CANADA. HIGHS ON SUNDAY WILL LIKELY ONLY MAKE
INTO THE MID TO UPPER 40S NORTH OF THE HAL ROGERS PARKWAY...AND THE
LOWER 50S FROM THERE NORTHEASTWARD TO NORTHERN JOHNSON COUNTY. FROM
MONDAY ONWARD...A MUCH COOLER AIR MASS WILL BE IN PLACE. THIS AIR
MASS WILL BE REINFORCED AS A SERIES OF WEAK DISTURBANCES IN THE
UPPER ATMOSPHERE PASS BY THE AREA. HIGHS ON MONDAY AND TUESDAY ARE
EXPECTED TO TOP OUT IN THE 40S...WITH MAXIMUM READINGS ON WEDNESDAY
ONLY MAKING IT INTO THE 30S. THESE NUMBERS ARE QUITE A BIT COOLER
THAN THE LATEST MEXMOS GUIDANCE IS SUGGESTING...WHICH IS WELL AND
GOOD CONSIDERING THE REINFORCING SHOTS OF COLD AIR WE COULD BE
RECEIVING DURING THE WEEK. BOTH THE GFS AND ECMWF WERE IN GOOD
AGREEMENT THROUGHOUT THE PERIOD...WITH THE EXCEPTION OF
MONDAY NIGHT AND TUESDAY...WHEN THE ECMWF BRINGS A CLIPPER TYPE
SYSTEM ACROSS THE AREA AND CORRESPONDING LIGHT PRECIPITATION. THE
GFS...ON THE OTHER HAND...WAS PRETTY MUCH DRY THROUGHOUT THE PERIOD.
WITH ALL THIS IN MIND...DECIDED TO GO WITH A WATERED DOWN VERSION OF
THE ECMWF MODEL FOR PRECIPITATION PROBABILITIES...QPF...AND SKY COVER
FOR THE MONDAY NIGHT AND TUESDAY TIME FRAME. WE COULD SEE ISOLATED
RAIN AND SHOWERS ACROSS THE REGION AS THE WEATHER SYSTEM DIVES TO THE
SOUTHEAST OUT OF THE WESTERN GREAT LAKES. THE ECMWF WAS USED DUE TO
ITS BETTER RELIABILITY. IN SPITE OF THIS...THERE IS LOW CONFIDENCE AS
TO WHAT TYPE OF WEATHER WE WILL ACTUALLY SEE ON TUESDAY. THE REST OF
THE WEEK BEFORE AND AFTER TUESDAY WILL FEATURE DRY WEATHER AND COOLER
THAN NORMAL TEMPERATURES.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 659 AM EST THU FEB 20 2014

PREDOMINANTLY VFR IS EXPECTED THROUGH 4Z. SOUTH WINDS WILL PICK UP
SUBSTANTIALLY DURING THE DAY TODAY...WITH GUSTS TOPPING 40 KTS AT
TIMES... ESPECIALLY IN THE AFTERNOON. THE FRONT WILL APPROACH FROM
THE WEST AFTER 4Z. SOME CBS MAY BE MOVING INTO THE AREA AFTER 1Z.
THESE STORMS ARE VERY DANGEROUS AND MAY PRODUCE WIND GUST GREATER
THAN 50 KTS. AN ISOLATED TORNADO IS ALSO POSSIBLE. EXPECTING TEMPO
VFR WITH THE HEAVIER STORMS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 4 AM EST FRIDAY FOR KYZ044-050>052-058>060-
068-069-079-080-083>088-104-106>120.

&&

UPDATE...JJ
SHORT TERM...JJ
LONG TERM...AR
AVIATION...JJ
Hazardous weather outlook, Feb 20, 4:26 AM EST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
426 AM EST THU FEB 20 2014

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-211230-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
426 AM EST THU FEB 20 2014

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 4 AM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE DURING THE DAY.

A LINE OF POTENTIALLY SEVERE THUNDERSTORMS WILL MOVE ACROSS THE AREA
DURING THE OVERNIGHT HOURS. THERE WILL BE A SLIGHT RISK OF DAMAGING
WIND GUSTS. IN ADDITION...AN ISOLATED TORNADO OR TWO WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SNOW WILL BE POSSIBLE MONDAY NIGHT THROUGH EARLY TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

JJ

In the hours before

Special weather statement, Feb 20, 6:44 AM EST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
644 AM EST THU FEB 20 2014

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-202345-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
644 AM EST THU FEB 20 2014

...SEVERE THUNDERSTORM THREAT FOR THURSDAY NIGHT...

A STRONG COLD FRONT WILL MOVE EAST THROUGH KENTUCKY TONIGHT. THIS
WILL LIKELY PRODUCE A LINE OF SHOWERS AND THUNDERSTORMS WHICH WILL
ACCOMPANY THE FRONT ACROSS THE STATE. THE THUNDER AND LIGHTNING MAY
BE ON THE DECLINE AS THE WEATHER SYSTEM PASSES THROUGH EASTERN
KENTUCKY. HOWEVER...WINDS ALOFT WILL REMAIN VERY STRONG.
THUNDERSTORMS OR EVEN JUST HEAVY RAIN SHOWERS ALONG THE COLD FRONT
MAY POSE A THREAT OF BRINGING DAMAGING WINDS DOWN TO THE GROUND. THE
PRIMARY THREAT FOR SEVERE WEATHER WILL BE FROM 9 PM THROUGH 5 AM IN
EASTERN KENTUCKY. THERE IS ALSO A POTENTIAL FOR BRIEF HEAVY RAINS.
THIS COULD LEAD TO HIGH WATER ISSUES...ESPECIALLY IN LOCATIONS THAT
HAVE RECENTLY LOST THEIR SNOW COVER. OUTSIDE OF THE SHOWER AND
THUNDERSTORM THREAT... WIND GUSTS UP TO 45 MPH ARE EXPECTED THURSDAY
AND THURSDAY NIGHT. NOW IS THE TIME TO PREPARE FOR THIS EARLY TASTE
OF SPRING SEASON SEVERE WEATHER.

GREIF/HAL/JJ

The radar

The Jackson,KY radar (KJKL), 49 km away, was scanning. The volume nearest the first event began at 15:19 UTC.

Open the radar archive at this moment

Event by event

58 thunderstorm wind, 2 flash flood, 1 flood. Local standard time, as filed.

Flood, Estill

When
February 20, 10:15 AM EST to 11:15 AM EST
Where
Estill County, 0.88 mi NE of Shade to 1.14 mi SW of Crystal
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Public
Coordinates
37.660, -83.860

Miller Creek that parallels Hwy 52 towards Estill county was at bank full and moving swiftly. At the Lee/Estill county line, the creek was out of its banks and flooding the nearby low lying farmland.

Thunderstorm Wind, Pulaski

When
February 20, 11:12 PM EST
Where
Pulaski County, Eubank
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.280, -84.650

Trees were reported down along Freedom Church Road along with tree limbs 4 to 5 inches in diameter.

Thunderstorm Wind, Pulaski

When
February 20, 11:15 PM EST
Where
Pulaski County, 0.55 mi E of West Somerset
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.080, -84.610

Trees were blown down on Highways 2303, 227, and 769.

Thunderstorm Wind, Rockcastle

When
February 20, 11:35 PM EST
Where
Rockcastle County, 0.88 mi NE of Mt Vernon
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.360, -84.340

Trees were blown down and across Hwy 1249 running south of Mount Vernon.

Thunderstorm Wind, McCreary

When
February 20, 11:38 PM EST
Where
McCreary County, 0.55 mi W of Cooperative
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.720, -84.610

A tree was blown down and across Hwy 3258 at mile marker 3.

Thunderstorm Wind, Jackson

When
February 20, 11:40 PM EST
Where
Jackson County, 0.55 mi W of Sandgap
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.480, -84.090

Trees were blown down along Hwy 421.

Thunderstorm Wind, McCreary

When
February 20, 11:40 PM EST
Where
McCreary County, 0.69 mi N of Nevilsville
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.840, -84.530

Several trees were blown down and across Hwy 927.

Thunderstorm Wind, Powell

When
February 20, 11:46 PM EST
Where
Powell County, 1.29 mi WSW of Vaughns Mill
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.810, -83.940

Two trees were blown down on Frames Branch Road.

Thunderstorm Wind, Montgomery

When
February 20, 11:50 PM EST
Where
Montgomery County, 1.76 mi SW of Camargo
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.980, -83.900

A tree was blown down on Fox Road in Camargo.

Thunderstorm Wind, Powell

When
February 20, 11:50 PM EST
Where
Powell County, 2.29 mi ESE of Westbend
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.910, -83.930

A technician reported that large limbs had snapped off along tops of trees at the NWR transmitter site.

Thunderstorm Wind, McCreary

When
February 20, 11:55 PM EST
Where
McCreary County, 0.55 mi W of Whitley City
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.720, -84.480

A tree was blown down and across Hwy 1651.

Thunderstorm Wind, McCreary

When
February 21, 12:03 AM EST
Where
McCreary County, 1.8 mi ESE of Pine Knot
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.640, -84.400

A tree was blown down and across Hwy 1470.

Thunderstorm Wind, Bath

When
February 21, 12:05 AM EST
Where
Bath County, 2.34 mi SSW of Salt Lick
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.090, -83.640

Trees were blown down and across Hwy 3290.

Thunderstorm Wind, Jackson

When
February 21, 12:05 AM EST
Where
Jackson County, 0.69 mi S of New Zion
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.470, -83.900

Barn doors were blown off and sections of fence were removed on New Zion Ridge Road.

Thunderstorm Wind, McCreary

When
February 21, 12:05 AM EST
Where
McCreary County, 4.96 mi NNE of Swain
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.750, -84.350

A tree was blown down on KY-478 at mile marker 4.

Thunderstorm Wind, Whitley

When
February 21, 12:07 AM EST
Where
Whitley County, 2.85 mi WSW of Parkers
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.710, -84.320

A tree was blown down and across Hwy 1673 at mile marker 1.2.

Thunderstorm Wind, Lee

When
February 21, 12:10 AM EST
Where
Lee County, 1.38 mi N of Heidelberg
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.570, -83.780

Trees were blown down on Hwy 399.

Thunderstorm Wind, Knox

When
February 21, 12:25 AM EST
Where
Knox County, Barbourville
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.870, -83.880

Trees were blown down at the intersection of Highways 459 and 6.

Thunderstorm Wind, Lee

When
February 21, 12:25 AM EST
Where
Lee County, 0.55 mi E of Proctor
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.570, -83.710

Trees were blown down on Hwy 3150.

Thunderstorm Wind, Clay

When
February 21, 12:30 AM EST
Where
Clay County, 0.55 mi W of Sextons Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.320, -83.780

Trees were blown down on Hwy 577.

Thunderstorm Wind, Lee

When
February 21, 12:30 AM EST
Where
Lee County, 0.88 mi SE of Tallega
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.560, -83.590

Trees were blown down on Hwy 708.

Thunderstorm Wind, Owsley

When
February 21, 12:30 AM EST
Where
Owsley County, 0.69 mi S of Major
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.410, -83.700

Trees were blown down on Hwy 2025 at White Oak.

Thunderstorm Wind, Wolfe

When
February 21, 12:34 AM EST
Where
Wolfe County, 0.88 mi SW of Bethany
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.640, -83.490

A tree was blown down on Cave Branch Road near Bethany.

Thunderstorm Wind, Clay

When
February 21, 12:35 AM EST
Where
Clay County, 0.55 mi W of Horse Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.150, -83.760

Ramsey Park was damaged by thunderstorm winds. A dugout roof was torn to pieces, bleachers were smashed and poles were bent.

Thunderstorm Wind, Estill

When
February 21, 12:45 AM EST
Where
Estill County, 50.06 mi NE of Patsey
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.170, -83.030

Trees were blown down in Bruin and other locations in the northern and western parts of the county.

Thunderstorm Wind, Whitley

When
February 21, 12:45 AM EST
Where
Whitley County, 0.55 mi E of Siler
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.700, -83.940

Trees were blown down on Hwy 92E close to the Bell county line.

Thunderstorm Wind, Leslie

When
February 21, 12:55 AM EST
Where
Leslie County, 1.3 mi ENE of Shoal
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.280, -83.410

A tree was blown down and across Opossum Bend Road.

Thunderstorm Wind, Leslie

When
February 21, 1:00 AM EST
Where
Leslie County, 0.88 mi SE of Thousandsticks
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.170, -83.410

A tree was broken in half and a metal sign was bent over on Hyden Spur Road.

Thunderstorm Wind, Leslie

When
February 21, 1:00 AM EST
Where
Leslie County, 0.55 mi E of Confluence
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.270, -83.370

A tree was blown down and across Bills Branch Road.

Flash Flood, Whitley

When
February 21, 1:00 AM EST to 5:00 AM EST
Where
Whitley County, 2.7 mi S of Parkers to 2.23 mi WNW of Jellico Creek
Cause
Heavy Rain
Deaths
3 direct, 0 indirect
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.682, -84.279

A vehicle containing a deceased family of three was found submerged in Jellico Creek off Newman Campbell Rd. The family went missing late Thursday night and the vehicle was found early Saturday morning. It is likely based off evidence from the scene that the driver drove into swiftly flowing water at least 3 feet deep and was swept away. Time of the event is a general estimate.

Thunderstorm Wind, Perry

When
February 21, 1:04 AM EST
Where
Perry County, 0.55 mi E of Yerkes
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.280, -83.310

A tree was blown and across the road at Yerkes.

Thunderstorm Wind, Perry

When
February 21, 1:12 AM EST
Where
Perry County, Hazard
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.250, -83.200

Trees were blown down on roads on Raccoon Creek and Glomawr.

Thunderstorm Wind, Perry

When
February 21, 1:12 AM EST
Where
Perry County, 1.77 mi SW of Ary
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.360, -83.170

A tree was blown down and across Laurel Mountain Road.

Thunderstorm Wind, Leslie

When
February 21, 1:14 AM EST
Where
Leslie County, 0.88 mi NW of Cutshin
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.090, -83.260

A tree was blown down and across a road in Cutshin.

Thunderstorm Wind, Knott

When
February 21, 1:15 AM EST
Where
Knott County, 0.55 mi W of Decoy
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.500, -83.090

A tree was blown down in Decoy.

Thunderstorm Wind, Johnson

When
February 21, 1:20 AM EST
Where
Johnson County, 0.55 mi W of Paintsville
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
37.820, -82.810

This report was made by the Big Sandy Recc. Trees and power lines were blown down county wide with 3 power outages reported.

Thunderstorm Wind, Knott

When
February 21, 1:20 AM EST
Where
Knott County, 0.69 mi N of Emmalena
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.340, -83.080

A tree was blown down in Emalena.

Thunderstorm Wind, Perry

When
February 21, 1:20 AM EST
Where
Perry County, 0.88 mi SE of Farler
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.140, -83.190

A tree was blown down and across the road at the Lost Creek trailer park.

Thunderstorm Wind, Knott

When
February 21, 1:20 AM EST
Where
Knott County, 1.3 mi WSW of Yellow Mtn
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
37.410, -82.990

A 62 mph wind gust was measured at the Knott county KY mesonet site.

Thunderstorm Wind, Knott

When
February 21, 1:22 AM EST
Where
Knott County, Hindman
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
37.330, -82.980

This report made by the Big Sandy Recc. Trees and power lines were blown down county wide with 3 power outages reported.

Thunderstorm Wind, Knott

When
February 21, 1:22 AM EST
Where
Knott County, Hindman
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.330, -82.980

A tree was blown down on Hwy 550 in Hindman.

Thunderstorm Wind, Harlan

When
February 21, 1:25 AM EST
Where
Harlan County, Bledsoe
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.920, -83.370

A tree was blown down and across Reubens Branch Road near the bottom of Pine Mountain.

Thunderstorm Wind, Floyd

When
February 21, 1:29 AM EST
Where
Floyd County, 0.55 mi E of Prestonsburg
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
37.670, -82.770

This report was made by the Big Sandy Recc. Trees and power lines were blown down county wide. Ten power outages were reported.

Thunderstorm Wind, Floyd

When
February 21, 1:30 AM EST
Where
Floyd County, Prestonsburg
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.670, -82.780

Two trees were blown down on Hwy 1426 along Abbotts Creek.

Thunderstorm Wind, Johnson

When
February 21, 1:30 AM EST
Where
Johnson County, 0.55 mi E of Dawkins
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.770, -82.760

Trees were blown down in Van Lear and West Van Lear.

Thunderstorm Wind, Knott

When
February 21, 1:32 AM EST
Where
Knott County, Pine Top
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.270, -82.880

A tree was blown down at Pine Top.

Thunderstorm Wind, Johnson

When
February 21, 1:33 AM EST
Where
Johnson County, Bobbs
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.850, -82.730

Trees were blown down in Offutt.

Thunderstorm Wind, Johnson

When
February 21, 1:34 AM EST
Where
Johnson County, Meally
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.800, -82.730

Trees were blown down in Meally.

Thunderstorm Wind, Martin

When
February 21, 1:35 AM EST
Where
Martin County, 4.76 mi SW of Davella
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
37.750, -82.640

A 59 mph wind gust was measured by the KSJS AWOS at the Big Sandy Regional Airport.

Thunderstorm Wind, Floyd

When
February 21, 1:36 AM EST
Where
Floyd County, 0.88 mi NE of Manton
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.560, -82.790

Trees were blown down on Hwy 1210 at Stevens Branch.

Thunderstorm Wind, Floyd

When
February 21, 1:37 AM EST
Where
Floyd County, 1.09 mi E of Lancer
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.670, -82.710

Seven trees were blown down on Lodge Road at Dewey Lake.

Thunderstorm Wind, Martin

When
February 21, 1:37 AM EST
Where
Martin County, 4.76 mi SW of Davella
Measured
55 kt (63 mph) estimated gust
Reported by
Other Federal Agency
Coordinates
37.750, -82.640

This report was made by the FAA at Prestonsburg Airport. Wind damage to roofs of 2 hangers was reported. One hanger lost half its roof while the other lost a section off the roof.

Thunderstorm Wind, Harlan

When
February 21, 1:40 AM EST
Where
Harlan County, 0.69 mi N of Putney
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.910, -83.230

Trees were blown down across roads and phone lines in Putney.

Thunderstorm Wind, Martin

When
February 21, 1:40 AM EST
Where
Martin County, 0.55 mi E of Tomahawk
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.870, -82.590

A tree was blown down in Tomahawk.

Thunderstorm Wind, Martin

When
February 21, 1:40 AM EST
Where
Martin County, 1.29 mi ESE of Milo
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.910, -82.560

A tree was blown down in Milo.

Thunderstorm Wind, Martin

When
February 21, 1:42 AM EST
Where
Martin County, 0.55 mi E of Inez
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.870, -82.520

A tree was blown down in Black Log.

Thunderstorm Wind, Martin

When
February 21, 1:45 AM EST
Where
Martin County, Inez
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
37.870, -82.530

A roof was blown off a house in Inez.

Thunderstorm Wind, Martin

When
February 21, 1:47 AM EST
Where
Martin County, 1.76 mi SW of Pilgrim
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.780, -82.440

Trees were blown down on Meathouse and Wolfe Creek Roads.

Thunderstorm Wind, Martin

When
February 21, 1:49 AM EST
Where
Martin County, 1.29 mi ENE of Hode
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.890, -82.430

A tree was blown down in Hode.

Thunderstorm Wind, Pike

When
February 21, 1:52 AM EST
Where
Pike County, 0.55 mi E of Pikeville
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.480, -82.510

Numerous trees and power lines were blown down across the county. Trees were blown down near the US 119 exit on KY 194, the mouth of Red Creek on US 460, KY 319 near the foot of Hardy Mountain on the Blackberry side, US 460 at the Pollyann Trailer Park, and KY 197 at the mouth of Rockhouse of Marrowbone. Power lines were blown down at 1567 Ratliff's Creek Rd.

Flash Flood, Floyd

When
February 21, 6:57 AM EST to 9:43 AM EST
Where
Floyd County, 0.19 mi SW of Arkansas to 0.23 mi SSW of Arkansas
Cause
Heavy Rain
Crop damage
$1,000
Reported by
Emergency Manager
Coordinates
37.578, -82.732

Water was flowing across Arkansas Creek Rd. The road was blocked as a result.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Whitley2014-02-2139MaleVehicle/Towed TrailerDirect
Flash Flood, Whitley2014-02-2129FemaleVehicle/Towed TrailerDirect
Flash Flood, Whitley2014-02-212MaleVehicle/Towed TrailerDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 498759, 498674, 498675, 498676, 498677, 498678, 498679, 498680, 498681, 498682, 498683, 498684, 498685, 498686, 498687, 498688, 498689, 498690, 498691, 498715, 498716, 498717, 498718, 498719, 498720, 498721, 498722, 498723, 498724, 498758, 498725, 498726, 498727, 498728, 498729, 498730, 498731, 498732, 498753, 498733, and more.